[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Monday, 19 January, 2004, 16:45 GMT
Deadly rogue drugs warning
Heroin
Police say drugs buyers often don't know what they are getting

Police have issued a warning about rogue drugs in north Wales after two separate incidents involving ecstasy and heroin over the weekend.

A 13-year-old girl was treated in an intensive care unit in Wrexham after taking an ecstasy tablet and a man in Caernarfon died from suspected heroin abuse.

The teenager was one of five people who needed treatment at Wrexham Maelor after taking ecstasy from the same batch on Saturday night.

The potentially-lethal tablets, which have sent by police for forensic examination, were round and white with a bottle used as a logo.

Detective Constable Andy Jessop, from Wrexham CID, said the tablets were "potentially lethal" and warned people not to take them.

'Extremely dangerous'

He said: "Five people have taken them on the same day at the same time so we are concerned about these tablets which are extremely dangerous and we want to find out as much information as we can.

Heroin can become contaminated in a number of ways - it is a murky business
Andrew Bennett, director of Hit

"My advice is, if you have any of these pills then bring them to Wrexham police station in the strictest confidence - we endeavour to find out who is supplying them.

"When people buy these drugs, they don't know what they contain."

Police warned people to be aware of a potentially deadly batch of controlled drugs, believed to be heroin, available in the Caernarfon area after the death of 46-year-old Cemlyn Owen.

A post-mortem examination into Mr Owen's death is due to take place on Tuesday morning.

'Alarming'

Andrew Bennett, director of the drugs and public health agency Hit, said: "Heroin can become contaminated in a number of ways from bacteria in the soil where the opium grows or from the process where it is turned into heroin which is a murky business.

"In this country people add other substances to make the batch go further.

"But most heroin deaths come from a combination of factors other than heroin on its own and my advice would be don't use heroin with other depressant drugs like alcohol and methadone."

He said most deaths from ecstasy were as a result of body temperature being affected, which can lead to dehydration.

"Most ecstasy tablets contain little or no ecstasy.

"Amphetamine, caffeine and ketamine are used - when ketamine is used I think many users would find it unpleasant and quite alarming but not life-threatening."

  • Two men, aged 21 and 20, are due to appear before Wrexham magistrates on Monday charged with drug offences in connection charged with a number of offences relating to the supply of controlled drugs.




  • SEE ALSO:
    'Bad heroin' deaths warning
    26 Dec 03  |  Southern Counties
    Heroin death 'a tragic waste'
    22 Oct 03  |  Wiltshire
    Head to head: Soft drugs
    28 Mar 00  |  UK News


    RELATED BBCi LINKS:

    RELATED INTERNET LINKS:
    The BBC is not responsible for the content of external internet sites


    PRODUCTS AND SERVICES

    News Front Page | Africa | Americas | Asia-Pacific | Europe | Middle East | South Asia
    UK | Business | Entertainment | Science/Nature | Technology | Health
    Have Your Say | In Pictures | Week at a Glance | Country Profiles | In Depth | Programmes
    Americas Africa Europe Middle East South Asia Asia Pacific